Alert archive / New York / Tornado Warnings in 2008

Tornado Warning 3, NWS New York, NY

August 7, 2008Suffolk County, New York

NWS New York, NY issued this tornado warning at Aug 7, 2008, 8:14 PM EDT for Suffolk County, New York. It was in force for 34 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2008, 8:14 PM EDT (00:14 UTC)
Expired
Aug 7, 2008, 8:48 PM EDT
In force
34 min
Issued by
NWS New York, NY
Area
Storm-based polygon

County Suffolk County, NY

The radar

The Brookhaven radar (KOKX), 30 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 8:29 PM EDTHAIL 0.88Mattituck, NY
Aug 7, 8:29 PM EDTHAIL 0.88Mattituck, NY
Aug 7, 8:39 PM EDTTSTM WND DMG1 W Mattituck, NYLARGE BRANCH FELL AND SMASHED INTO ROOF OF HOUSE ON SOUND AVENUE
Aug 7, 8:39 PM EDTTSTM WND DMG1 W Mattituck, NYLINE OF TREES DOWN JUST WEST OF RIVERHEAD/SOUTHOLD TOWN LINE
Aug 7, 8:39 PM EDTTSTM WND DMG1 W Mattituck, NYLINE OF TREES DOWN JUST WEST OF RIVERHEAD/SOUTHOLD TOWN LINE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 0.2 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2008-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1667 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2008-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1667 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
704 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
1.2
Supercell composite
7.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KOKX 080014
TOROKX
NYC103-080100-
/O.NEW.KOKX.TO.W.0003.080808T0014Z-080808T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE UPTON NY
814 PM EDT THU AUG 7 2008

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN SUFFOLK COUNTY IN SOUTHEAST NEW YORK...

* UNTIL 900 PM EDT...

* AT 811 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 7 MILES WEST OF
  MATTITUCK...OR 6 MILES NORTHWEST OF RIVERHEAD...MOVING SOUTHEAST AT
  9 MPH.

* THE TORNADO WILL BE NEAR...
  MATTITUCK BY 855 PM...
  8 MILES SOUTHWEST OF PECONIC BY 900 PM...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
NICKEL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4102 7244 4099 7244 4099 7247 4096 7246
      4099 7249 4094 7257 4093 7256 4091 7249
      4087 7252 4091 7261 4092 7260 4092 7256
      4093 7257 4092 7262 4097 7273 4099 7262
      4106 7250 4104 7241
TIME...MOT...LOC 0014Z 293DEG 8KT 4099 7268

$$

GOODMAN
2 follow-up statements
000 
WWUS51 KOKX 080029
SVSOKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
829 PM EDT THU AUG 7 2008

NYC103-080100-
/O.CON.KOKX.TO.W.0003.000000T0000Z-080808T0100Z/
SUFFOLK NY-
829 PM EDT THU AUG 7 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM EDT FOR SUFFOLK
COUNTY...

AT 825 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR SOUND AVENUE...OR 
NEAR MATTITUCK...MOVING SOUTHEAST AT 17 MPH.

THE TORNADO WILL BE NEAR...
  LAUREL BY 835 PM...
  CUTCHOGUE AND 7 MILES SOUTHWEST OF PECONIC BY 840 PM... 
  HAMPTON BAYS BY 845 PM. 

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
NICKEL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS. 

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

LAT...LON 4102 7244 4099 7244 4099 7247 4096 7246
      4099 7249 4094 7257 4093 7256 4091 7249
      4087 7252 4091 7261 4092 7260 4092 7256
      4093 7257 4092 7262 4097 7273 4099 7262
      4106 7250 4104 7241
TIME...MOT...LOC 0029Z 295DEG 15KT 4096 7258

$$

GOODMAN
000 
WWUS51 KOKX 080048
SVSOKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
848 PM EDT THU AUG 7 2008

NYC103-080055-
/O.CAN.KOKX.TO.W.0003.000000T0000Z-080808T0100Z/
SUFFOLK NY-
847 PM EDT THU AUG 7 2008

...THE TORNADO WARNING FOR SUFFOLK COUNTY IS CANCELLED...

THE STORM NO LONGER APPEARS CAPABLE OF PRODUCING A TORNADO...BUT IS 
STILL CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. A SEVERE 
THUNDERSTORM WARNING REMAINS IN EFFECT FOR MUCH OF THE AREA UNTIL 
930 PM. 

LAT...LON 4102 7244 4099 7244 4099 7247 4096 7246
      4099 7249 4094 7257 4093 7256 4091 7249
      4087 7252 4091 7261 4092 7260 4092 7256
      4093 7257 4092 7262 4097 7273 4099 7262
      4106 7250 4104 7241
TIME...MOT...LOC 0045Z 295DEG 15KT 4093 7250

$$

GOODMAN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this tornado warning went out at Aug 7, 8:07 PM EDT, 7 minutes earlier.

Area forecast discussion, Aug 7, 8:07 PM EDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
807 PM EDT THU AUG 7 2008

.SYNOPSIS...
A BROAD UPPER TROUGH ALONG THE EASTERN SEABOARD ASSOCIATED WITH A
CLOSED UPPER LEVEL LOW OVER EASTERN CANADA WILL REMAIN IN PLACE
THROUGH THE WEEKEND. A SERIES OF DISTURBANCES WILL SLIDE THROUGH
THE REGION...PRODUCING THE CHANCE FOR SHOWERS AND THUNDERSTORMS
DURING THE PERIOD.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
QUICK UPDATE TO THE FCST CANCELLING SEVERE THUNDERSTORM WATCH #813
FOR NYC/NORTHEAST NJ/THE LOWER HUDSON VALLEY AND MARINE ZONES
ANZ355-338 AND EXTENDING IT UNTIL 9 PM FOR CT AND NASSAU COUNTY
AND MARINE ZONE ANZ335.

THE SHORTWAVE WILL MAINLY TRACK ACROSS THE NORTHERN THIRD OF THE
REGION...AND SFC LOW PRES WILL BE DEVELOPING JUST OVER NJ/NYC THIS
EVENING BEFORE SLOWLY TRACKING EAST DURING THE OVERNIGHT. 12Z/07
NAM SHOWS MORE IN THE WAY OF WIDESPREAD QPF AS COMPARED WITH THE
12Z/07 OPERATIONAL GFS. THERE IS PROBABLY A BIT TO MUCH IN THE WAY
OF CONVECTIVE FEEDBACK ON THE NAM...SO WILL SIDE WITH THE GFS AND
WILL KEEP LIKELY POPS UP FOR THE NORTHERN THIRD OF THE CWA WITH
HIGH CHANCE POPS ELSEWHERE. WITH CAPE VALUES RISING TO 1500 J/KG
AND LIFTED INDEXES TO FALL TO -5 LATE TONIGHT...WILL KEEP
THUNDERSTORMS IN THE FORECAST. GIVEN THE CONVECTIVE NATURE OF THIS
SYSTEM...WILL MAINLY LOOK FOR WIDESPREAD THUNDERSTORMS TO
DEVELOP...AS OPPOSED TO AN ORGANIZED LINE.

THERE MAY BE A BREAK IN THE ACTIVITY SOMETIME AROUND MIDNIGHT
BEFORE PICKING UP AGAIN TOWARDS DAYBREAK AS THE SHORTWAVE MOVES
OVER THE REGION.

OVERNIGHT LOWS WILL MAINLY BE IN THE 60S.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
SFC LOW MOVES INTO NORTHERN NEW ENGLAND ON FRI...KEEPING LIKELY
POPS ACROSS NORTHERN ZONES AND AT LEAST CHANCE POPS ELSEWHERE.
STILL COULD BE SOME POTENT STORMS IN THE AFTERNOON AS CAPE VALUES
RISE TO 1100 J/KG AND LIFTED INDEX REMAINS AROUND -5. LATEST GFS
SOUNDING ALSO INDICATES INVERTED-V PATTERN...SUGGESTING HAIL AND
GUSTY WINDS. ANY THUNDERSTORM ACTIVITY WILL END AFTER SUNSET FRI
NIGHT WITH LOSS OF DIURNAL HEATING AND THE APPROACH OF A MORE
STABLE AIRMASS.

SFC HIGH PRES BUILDS EAST ON SAT KEEPING MAINLY DRY CONDITIONS IN
THE FCST. WILL HAVE TO CARRY SLIGHT CHANCE POPS AS WEAK UPPER
LEVEL SHORTWAVE ROTATES THROUGH THE REGION. ANOTHER COLD FRONT
APPROACHES ON SUN...AND WILL CARRY CHANCE POPS IN THE AFTERNOON AS
IT TRACKS EAST.

TEMPERATURES WILL BE NEAR NORMAL DURING THE PERIOD.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
FOLLOWED HPC GUIDANCE FOR THE LONG TERM.

UPPER TROUGH REMAINS OVER THE EASTERN THIRD OF THE NATION...AND
TEMPERATURES NEAR NORMAL TEMPERATURE WILL BE THE RULE FOR THE
PERIOD WITH HIGHS IN THE LOW TO MID 80S AND LOWS GENERALLY IN THE
60S.

WEAK SFC FRONT SLIDES THROUGH THE REGION SUN NIGHT...THEN SFC
HIGH PRES BUILDS INTO THE EASTERN THIRD OF THE REGION. A SERIES OF
DISTURBANCES WILL THEN SLIDE THROUGH THE REGION TUE AND WED...AND
WILL RUN WITH SLIGHT CHANCE TO CHANCE POPS. A MORE SIGNIFICANT
WAVE MAY PASS THROUGH THE REGION ON WED. 06Z/07 GFS BRINGS IT
RIGHT OVER THE AREA...WHILE 00Z/07 ECMWF BRINGS IT OVER THE AREA
TUE NIGHT. GIVEN THE DIFFERENCES...WILL PLAY IT CONSERVATIVE AND
CARRY CHANCE POPS TUE NIGHT THROUGH WED. ONCE THE WAVE MOVES
THROUGH THE REGION...DRY WX WILL BE IN PLACE TO CLOSE OUT THE
WEEK.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
UPPER LEVEL TROUGH WILL REMAIN ACROSS THE REGION THROUGH THE
PERIOD WITH SHORTWAVES ROTATING THROUGH. THE TROUGH WILL KEEP THE
THREAT OF SHOWERS AND THUNDERSTORMS THIS EVENING INTO FRIDAY
AFTERNOON. MVFR TO IFR CEILINGS AND VISIBILITIES WILL BE LIKELY
IN ANY CONVECTION. THE STRONGER STORMS THIS EVENING WILL BE EAST OF
NEW YORK CITY WITH GUSTY WINDS AND HEAVY RAINFALL.

OUTLOOK FOR 00Z SATURDAY THROUGH TUESDAY...MAINLY VFR.
HOWEVER...PERSISTENT UPPER LOW WILL RESULT IN THE POSSIBILITY OF
AFTERNOON AND EVENING CONVECTION...WHICH COULD RESULT IN SUB VFR
CONDITIONS AT TIMES. THIS SCENARIO IS EXPECTED THROUGH SUNDAY.
WITH HIGH PRESSURE BUILDING FROM THE WEST MONDAY THE THREAT OF
SHOWERS AND THUNDERSTORMS WILL BE MINIMAL MONDAY AND TUESDAY.

&&

.MARINE...
A SHORTWAVE MOVING THROUGH THE REGION TONIGHT WILL PRODUCE SHOWERS
AND TSTMS OVER THE WATERS THROUGH THIS EVENING...WITH STORMS
CAPABLE OF HEAVY RAIN...HAIL...FREQUENT LIGHTNING AND GUSTY WINDS
OVER 40 KT. TSTMS SHOULD TAPER OFF AFTER SUNSET WITH LOSS OF
DIURNAL HEATING.

A SERIES OF DISTURBANCES WILL MOVE ACROSS THE WATERS AS AN UPPER
LEVEL TROUGH REMAINS IN PLACE OVER THE EASTERN SEABOARD THROUGH
THE WEEKEND. WILL GENERALLY EXPECT AT LEAST A CHANCE FOR SHOWERS
AND TSTMS OVER THE WATERS THROUGH THE PERIOD. A COLD FRONT WILL
MOVE ACROSS THE WATERS LATE SUN...THEN SFC HIGH PRES BUILDS EAST
FOR THE START OF THE NEW WEEK.

WINDS AND WAVES WILL GENERALLY REMAIN BELOW SCA CRITERIA.
HOWEVER...TSTMS WILL BE CAPABLE OF WIND GUSTS OVER 30 KT AND
LOCALLY HIGHER SEAS.

&&

.HYDROLOGY...
HEAVY RAIN EXPECTED WITH TSTMS TONIGHT THROUGH FRI AFTERNOON.
HEAVIEST RAINFALL RATES WILL AVERAGE 1 TO 2 INCHES PER HOUR AND
COULD BE HIGHER WHERE STORMS TRAIN AND BACKBUILD. CURRENTLY...SFC
DEWPOINTS ARE IN THE MID TO UPPER 60S OVER THE EASTERN HALF OF THE
CWA...AND WOULD EXPECT HEAVIEST RAIN OVER CT AND LONG ISLAND. AS
WINDS TAKE ON MORE OF A SOUTHERLY FLOW OVER NYC/NJ/LOWER HUDSON
VALLEY...SFC DEWPOINTS WILL CLIMB INTO THE LOWER 60S. THIS WILL
PROVIDE AMPLE MOISTURE THIS EVENING.

PWATS AVERAGING 1.25 TO 1.5. FLOODING WILL BE LIKELY IN HEAVIEST
STORMS...AND ESPECIALLY IN AREAS OF TRAINING AND BACKBUILDING
STORMS.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Aug 7, 7:46 PM EDT, 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE UPTON NY
746 PM EDT THU AUG 7 2008

CTZ005>007-009>011-NYZ077-081100-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-NASSAU-
746 PM EDT THU AUG 7 2008

...SEVERE THUNDERSTORM WATCH 813 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING...AND WILL BE
CAPABLE OF DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ008-012-NJZ002>006-011-NYZ067>076-078>081-081100-
NORTHERN NEW LONDON-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
746 PM EDT THU AUG 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BE POSSIBLE THIS EVENING...AND WILL BE CAPABLE
OF HEAVY RAIN...SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ335-081100-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
746 PM EDT THU AUG 7 2008

...SEVERE THUNDERSTORM WATCH 813 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING...AND WILL BE
CAPABLE OF DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-338-340-345-350-353-355-081100-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
746 PM EDT THU AUG 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BE POSSIBLE THIS EVENING...AND WILL BE CAPABLE
OF HEAVY RAIN...SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

MPS

In the hours before

Local storm report, Aug 7, 6:35 PM EDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE UPTON NY
635 PM EDT THU AUG 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     HAIL             BRIDGEPORT              41.19N 73.20W
08/07/2008  M1.00 INCH       FAIRFIELD          CT   CO-OP OBSERVER

            QUARTER SIZE HAIL REPORTED

&&

JM
Local storm report, Aug 7, 6:37 PM EDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE UPTON NY
637 PM EDT THU AUG 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             STRATFORD               41.20N 73.13W
08/07/2008  M1.00 INCH       FAIRFIELD          CT   TRAINED SPOTTER

            HALF INCH TO QUARTER SIZE HAIL COVERING GROUND

&&

JM
Local storm report, Aug 7, 6:55 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE UPTON NY
655 PM EDT THU AUG 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     TRUMBULL                41.26N 73.21W
08/07/2008                   FAIRFIELD          CT   NWS EMPLOYEE

            TREE DOWN

&&

JM
Special weather statement, Aug 7, 7:05 PM EDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
705 PM EDT THU AUG 7 2008

NYZ078-079-081-080000-
NORTHEAST SUFFOLK-NORTHWEST SUFFOLK-SOUTHEAST SUFFOLK-
705 PM EDT THU AUG 7 2008

...GUST FRONT FROM STRONG THUNDERSTORMS OVER LONG ISLAND SOUND WILL
IMPACT SUFFOLK COUNTY...

AT 702 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A GUST FRONT WITH WINDS UP TO 40 MPH ALONG A LINE EXTENDING FROM 11
MILES SOUTH OF BRANFORD TO ROCKY POINT TO STONY BROOK...OR ALONG A
LINE EXTENDING FROM 12 MILES SOUTHEAST OF MILFORD TO 7 MILES
NORTHWEST OF WADING RIVER TO STONY BROOK...AND MOVING SOUTHEAST AT
13 MPH.

THE GUST FRONT WILL BE...
  NEAR PORT JEFFERSON BY 715 PM.
  NEAR STONY BROOK BY 720 PM.
  NEAR ROCKY POINT BY 725 PM.
  NEAR WADING RIVER BY 735 PM.
  NEAR MIDDLE ISLAND BY 745 PM.
  NEAR FARMINGVILLE BY 750 PM.

WINDS UP TO 40 MPH ARE EXPECTED.

GOODMAN
Local storm report, Aug 7, 7:09 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE UPTON NY
709 PM EDT THU AUG 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     FUNNEL CLOUD     NE BRIDGEPORT           41.19N 73.20W
08/07/2008                   FAIRFIELD          CT   CO-OP OBSERVER

            FUNNEL CLOUD SEEN 1/2 MILE TO THE NORTHEAST OF BRIDGEPORT

&&

JM
Special weather statement, Aug 7, 7:20 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
720 PM EDT THU AUG 7 2008

NYZ078-079-080030-
NORTHEAST SUFFOLK-NORTHWEST SUFFOLK-
720 PM EDT THU AUG 7 2008

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN SUFFOLK COUNTY...

AT 716 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS NEAR NORTHPORT...AND MOVING EAST
AT 20 MPH.

THESE STORMS WILL BE...
  NEAR SMITHTOWN BY 730 PM.
  NEAR STONY BROOK BY 745 PM.
  NEAR CENTEREACH BY 750 PM.
  NEAR PORT JEFFERSON BY 755 PM.
  NEAR MOUNT SINAI BY 800 PM.
  NEAR CORAM BY 805 PM.

SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. IN
ADDITION...VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO 1 INCH PER
HOUR...IS OCCURRING WITH THESE STORMS. THIS COULD CAUSE PONDING OF
WATER ON ROADWAYS...AND MINOR FLOODING OF POOR DRAINAGE AREAS.

MPS

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 8:01 PM EDTSevere Thunderstorm WarningOKXSuffolk44 min
Aug 7, 8:18 PM EDTSpecial Marine WarningOKX57 min
Aug 7, 8:30 PM EDTSpecial Marine WarningOKX60 min
Aug 7, 8:36 PM EDTSevere Thunderstorm WarningOKXSuffolk54 min
Aug 7, 8:41 PM EDTSevere Thunderstorm WarningOKXSuffolk64 min
Aug 7, 8:42 PM EDTSpecial Marine WarningOKX63 min
Aug 7, 9:12 PM EDTAreal Flood AdvisoryOKXSuffolk93 min
Aug 7, 9:23 PM EDTSpecial Marine WarningOKX67 min
Aug 7, 9:25 PM EDTSpecial Marine WarningOKX65 min
Aug 7, 9:28 PM EDTSevere Thunderstorm WarningOKXSuffolk62 min
Aug 7, 9:43 PM EDTSevere Thunderstorm WarningOKXSuffolk32 min
Aug 7, 9:45 PM EDTSevere Thunderstorm WarningOKXSuffolk30 min
Aug 7, 10:18 PM EDTSevere Thunderstorm WarningOKXSuffolk29 min
Aug 7, 10:29 PM EDTSpecial Marine WarningOKX63 min
Aug 7, 10:51 PM EDTSpecial Marine WarningOKX39 min
Aug 7, 11:31 PM EDTSpecial Marine WarningOKX59 min
Aug 8, 12:24 AM EDTSpecial Marine WarningOKX66 min
Aug 8, 2:17 PM EDTSpecial Marine WarningOKX58 min
Aug 8, 2:37 PM EDTAreal Flood AdvisoryOKXSuffolk53 min
Aug 8, 2:50 PM EDTAreal Flood AdvisoryOKXSuffolk55 min
Aug 8, 3:07 PM EDTFlash Flood WarningOKXSuffolk49 min
Aug 8, 4:36 PM EDTSpecial Marine WarningOKX84 min
Aug 8, 5:00 PM EDTSevere Thunderstorm WarningOKXNassau, Suffolk60 min
Aug 8, 5:11 PM EDTSpecial Marine WarningOKX94 min
Aug 8, 6:05 PM EDTSevere Thunderstorm WarningOKXSuffolk55 min
Aug 8, 6:29 PM EDTSpecial Marine WarningOKX48 min
Aug 8, 6:35 PM EDTSevere Thunderstorm WarningOKXWestchester40 min
Aug 8, 6:36 PM EDTSpecial Marine WarningOKX49 min

Nearby

Tornado Warnings in New York, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.